Research Article

Effects of self poisoning with maprotiline.

Br Med J (Clin Res Ed) 1984; 288 doi: https://doi.org/10.1136/bmj.288.6417.601 (Published 25 February 1984) Cite this as: Br Med J (Clin Res Ed) 1984;288:601
  1. K Knudsen,
  2. A Heath

    Abstract

    Self poisoning with maprotiline was studied in 41 patients (43 episodes) consecutively admitted to an intensive care unit. Thirty five patients had taken more than one drug or alcohol. Fifteen patients were in coma grade III or IV; 17 patients were still not conscious after 24 hours in the intensive care unit. Among six patients given ventilation the mean duration of ventilation in the five who recovered was 36 hours. Three patients had a cardiorespiratory arrest, and one patient died. Twenty eight patients had a QRS interval of 100 ms or more, and 15 patients had seizures. In six patients seizures were precipitated by physostigmine. Cardiotoxicity after overdosage of maprotiline is equal to if not greater than that found after overdosage of conventional tricyclic antidepressants. Overdosage of maprotiline is more often associated with seizures than overdosage with tricyclic antidepressants. Physostigmine further increases the risk of seizures and should not be used in cases of overdosage of maprotiline.